Lake Huron, 2016

Marine Hail in Lake Huron, June 20, 2016

June 20, 2016 · NWS APX · 1 event in 1 county or zone

A strong thunderstorm moved off of northeast lower Michigan into northern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong thunderstorm moved off of northeast lower Michigan into northern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 20, 9:13 AM EST, 57 minutes earlier.

Area forecast discussion, Jun 20, 9:13 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1013 AM EDT MON JUN 20 2016

.UPDATE...
Issued at 951 AM EDT Mon Jun 20 2016

Rather warm/muggy air mass remains in place this morning. As
previously discussed, this will come to an end today, but not
before some storms fire through midday.

Cold front currently extends from near the Sault southwestward
through northern Lake Michigan to just south of Green Bay. Front
will make quick/steady progress across the region through midday,
with all indications that drier air and less instability will be
in place after roughly 18z. Until then, will continue to monitor
very respectable storms that have developed south of TVC - and/or
any others that form. Question remains whether these storms will
weaken as they race out ahead of better instability closer to
actual front, or whether we can generate enough surface based
instability next few hours within pre-frontal air mass for higher
momentum to mix down. Models still suggest +1000 J/kg MLCAPES
developing by noon over parts of NE Lower with deep undirectional
flow - including 500 mb flow of 50-55 kt. Will continue to monitor
situation.

UPDATE Issued at 603 AM EDT Mon Jun 20 2016

Upstream convection has really fallen apart over the last 3 hours
and beginning to look like we get nothing. Beefier EML now coming
across Lake Michigan and we shall see if we get some additional
development off the lake, due to the increased low level
jet/moist convergence over top the marine layer.

&&

.SHORT TERM...(Today and tonight)
Issued at 322 AM EDT Mon Jun 20 2016

...Hot weather coming to an end...

High impact weather potential: Low end threat for strong storms
this morning.

Pattern overview: Short wave trough axis is skirting the upper
midwest region along the US-Canadian border with decent upper
level height falls spreading into the western Great Lakes. 1AM
surface analysis reveals attending low pressure over Ontario and
trailing cold front slicing down through far western Lake
Superior/NW Wisconsin and SW Minnesota. Ahead of the front, narrow
axis of deep moisture/instability extends up through the western
Great Lakes. Broken NE-SW line of thunderstorms developed last
evening and has been steadily advancing eastward toward the region
overnight, although the northern end of the line across upper
Michigan has substantially weakened. Southern end of the line
across Wisconsin is still rather robust although sfc based instability
and severe reports have dwindled.

Today: Upper level short wave will slip across the northern lakes
region and drive the surface cold front through the region during
the day. Ahead of the front, aforementioned deep elevated mixed
layer will slide W-E across the CWA this morning and into the
early afternoon hours, over top an increasingly moist boundary
layer with lower to middle 60s dewpoints advecting in from
upstream. This will bring a narrow corridor of 1-2K J/KG MUCAPE
through the region through midday ahead of the front although with
a bit of convective inhibition to overcome in the lower layers.
Even at this hour, still some uncertainty over upstream
convective evolution. High resolution guidance has been persistent
in suggesting the northern half of the line through Wisconsin will
fizzle within the next few hours (which recent trends suggest is
happening) only to redevelop a batch of showers/storms through the
Straits and down along the NW lower MI coastline early this
morning. We have certainly seen this occur in the past where an
increasingly strong and moist low level jet develops over top the
stable Lake Michigan marine layer leading to convective development
off the lake. I certainly think that could be the case this
morning and will nudge up pops across NW lower and through the
Straits accordingly. Convection should come to a quick end by
around midday with showers/storms firing up again this afternoon
down through southern lower Michigan.

As far as strong/severe storms are concerned, 60 to 70 knot mid
level flow is expected to overspread northern Michigan early this
morning leading to respectable 40 to 60 unidirectional 0-6KM bulk
shear values but most of which is down low within the more stable
boundary layer. Still, given that strong mid level flow and decent
elevated CAPE, I still think a low end/isolated strong or severe
storm threat exists this morning.

Tonight: Surface high pressure, cooler and much drier air overspread
the state leading to mainly clear skies and refreshingly cool overnight
lows in the upper 40s to lower 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 322 AM EDT Mon Jun 20 2016

IMPACTS: None.

PATTERN SYNOPSIS/EXPECTED EVOLUTION: Tuesday morning, troughing will
continue to dig across the NE CONUS, with the eastern edge of height
rises building over WI. Broad ridging again building from the West
Coast through the Plains, extending northward into Canada, with a
shortwave starting to move inland over the Pacific Northwest.
Through the week, height rises continue to move eastward while the
shortwave moves along the Canadian border. This is progged to dive
west of the region late in the week coincident with sfc low pressure
passing near the Ohio Valley. Also late in the week, another strong
cutoff low will move inland over the Pacific Northwest. Height rises
will build through the weekend ahead of this wave, with the sfc low
expected to pass to our north late in the weekend/early next week.

MAIN FORECAST CHALLENGES/CONCERNS: Nothing significant right now.

ASSOCIATED WEATHER: Quiet weather expected through the week.
Temperatures will be cooler than they have of late, but will still
run near normal for most of the week. Due to some uncertainty with
the disturbances moving near the area on Thursday, there is a chance
some showers could get into the forecast area. Will leave the
consensus low PoPs for Thursday to account for this. Warm advection
will increase going into the weekend as high pressure moves off to
the east and increasing southerly flow ahead of the approaching low.
This will lead to highs climbing back into the 80s again over the
weekend. The cold front associated with this low will be the next
good shot of rain as it moves through in the later half of the
weekend. It currently has the look of the system moving through
right now, which is decaying over us in the early morning then re-
intensifying to our east later in the day. But with timing of
arrival sure to change and some workable CAPE and shear possible
Sunday, and Monday if things slow, it will be worth watching this
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 603 AM EDT Mon Jun 20 2016

Cold front will swing through the region today turning winds into
the west and northwest by evening. Decent wind gusts anticipated
today with gusts in the 20 to 30 knot range. Winds will diminish
tonight and remain on the lighter side through Tuesday.

Otherwise, band of lower cloud cover will swing through today with
the front, but mostly VFR cigs are anticipated. SKC tonight.

&&

.MARINE...
Issued at 322 AM EDT Mon Jun 20 2016

Gusty southwest to westerly winds will be found on the lakes today
leading to small craft advisory conditions on many nearshore
areas. Winds will diminish tonight into Tuesday.

&&

.APX Watches/Warnings/Advisories...
MI...BEACH HAZARDS STATEMENT until 6 PM EDT this evening for MIZ016-
     019>021-025-031.

LH...SMALL CRAFT ADVISORY until 6 AM EDT Tuesday for LHZ346>348.

     SMALL CRAFT ADVISORY until 6 PM EDT this evening for LHZ345-349.

LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ323-341-
     342-344>346.

LS...SMALL CRAFT ADVISORY until 6 AM EDT Tuesday for LSZ321-322.

&&

UPDATE...BBS
SHORT TERM...Adam
LONG TERM...Mayhew
AVIATION...Adam
MARINE...Adam
Hazardous weather outlook, Jun 20, 2:32 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
332 AM EDT MON JUN 20 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-211000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
332 AM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH SWIM RISK TODAY...INCLUDING AN ELEVATED RISK FOR
RIP CURRENTS...ON LAKE MICHIGAN BEACHES OF NORTHWEST LOWER
MICHIGAN...EXCLUDING GRAND TRAVERSE BAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID
AFTERNOON...ESPECIALLY ACROSS THE STRAITS AND DOWN THROUGH
NORTHWEST LOWER MICHIGAN. STRONGEST STORMS MAY PRODUCE GUSTY WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

In the hours before

Special weather statement, Jun 20, 7:04 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
804 AM EDT MON JUN 20 2016

MIZ017-019-022-201230-
CHARLEVOIX-OTSEGO-CHEBOYGAN-
804 AM EDT MON JUN 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLEVOIX...
SOUTHWESTERN CHEBOYGAN AND NORTH CENTRAL OTSEGO COUNTIES...

AT 804 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOYNE
CITY...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOYNE CITY...EAST JORDAN...VANDERBILT...BOYNE FALLS...WOLVERINE...
HORTON BAY...IRONTON...CLARION...WALLOON LAKE AND YOUNG STATE PARK.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GAYLORD.

LAT...LON 4531 8502 4529 8502 4527 8500 4527 8497
      4529 8496 4529 8473 4534 8473 4536 8457
      4512 8454 4512 8518 4529 8521
TIME...MOT...LOC 1204Z 264DEG 48KT 4520 8505

JZ
Special weather statement, Jun 20, 7:47 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
847 AM EDT MON JUN 20 2016

MIZ018-201315-
PRESQUE ISLE-
847 AM EDT MON JUN 20 2016

...A STRONG THUNDERSTORM WILL AFFECT PRESQUE ISLE COUNTY...

AT 846 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALLIS
TOWNSHIP... OR 6 MILES SOUTH OF ONAWAY...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERS CITY...ONAWAY...METZ...POSEN...MILLERSBURG...HAGENSVILLE...
BISMA TOWNSHIP...ALLIS TOWNSHIP...TOMAHAWK CREEK FLOODING...
THOMPSONS HARBOR STATE PARK AND HAWKS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GAYLORD.

LAT...LON 4520 8425 4535 8425 4543 8357 4542 8357
      4520 8354
TIME...MOT...LOC 1246Z 264DEG 47KT 4526 8423

JZ
Special weather statement, Jun 20, 8:52 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
952 AM EDT MON JUN 20 2016

MIZ008-015-210000-
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
952 AM EDT MON JUN 20 2016

...ELEVATED WILDFIRE POTENTIAL OVER UPPER MICHIGAN TODAY...

MUCH DRIER AIR WILL MOVE INTO THE AREA TODAY...LOWERING MINIMUM
RELATIVE HUMIDITY VALUES INTO THE 30 TO 40 PERCENT RANGE OVER
EASTERN UPPER MICHIGAN. THE LOWER HUMIDITY WILL BE COMBINED WITH
GUSTY WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...RESULTING IN
ELEVATED WILDFIRE POTENTIAL. DO NOT BURN TODAY. IMMEDIATELY REPORT
ANY FIRES TO LOCAL EMERGENCY SERVICES BY CALLING 911.

WINDS WILL REMAIN GUSTY AT 20 TO 25 MPH ON TUESDAY BUT MINIMUM
HUMIDITY VALUES WILL BE A BIT HIGHER...RANGING FROM THE MIDDLE 30S
TO THE LOWER 40S.

BURN RESTRICTIONS ARE IN EFFECT FOR ALL OF UPPER MICHIGAN. FOR
COMPLETE DETAILS...VISIT WWW.DNR.STATE.MI.US/BURNPERMITS...OR BY
CALLING 866-922-2876.

MQT/JZ
Special weather statement, Jun 20, 8:58 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
958 AM EDT MON JUN 20 2016

MIZ031>033-201430-
MANISTEE-WEXFORD-MISSAUKEE-
958 AM EDT MON JUN 20 2016

...A LINE OF THUNDERSTORMS WILL AFFECT WEXFORD...NORTHWESTERN
MISSAUKEE AND SOUTHEASTERN MANISTEE COUNTIES...

AT 957 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR COPEMISH TO 7 MILES EAST OF
EASTLAKE. MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CADILLAC...MANTON...SHERMAN...BUCKLEY...BOON...KALEVA...MESICK...
HARRIETTA...MEAUWATAKA...BRETHREN...YUMA...HOXEYVILLE AND WELLSTON.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GAYLORD.

LAT...LON 4451 8584 4451 8511 4416 8558 4418 8629
TIME...MOT...LOC 1357Z 275DEG 45KT 4447 8582 4422 8616

JZ
Local storm report, Jun 20, 9:28 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1028 AM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             LEWISTON                44.88N 84.32W
06/20/2016  E0.25 INCH       MONTMORENCY        MI   SPOTTER

&&

BERGER

The radar

The NCL Michigan radar (KAPX), 106 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

1 marine hail. Local standard time, as filed.

Marine Hail, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
June 20, 10:10 AM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 2.06 mi E of Ossineke
Measured
0.88 in hail
Reported by
Public
Coordinates
44.918, -83.378

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647060.